North Carolina, 2019Rip Current in North Carolina, May 14, 2019
May 14, 2019 · NWS MHX · 1 event in 1 county or zone
Two people died in a rip current.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two people died in a rip current.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 14, 12:16 PM EST, 29 minutes earlier.
Area forecast discussion, May 14, 12:16 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
116 PM EDT Tue May 14 2019
.SYNOPSIS...
With a cold front pushing offshore this morning, cool high
pressure will build in from the west through midweek. A cold
front with limited moisture will cross the area late week. High
pressure will build over the area next weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 110 PM Tuesday...Cumulus continues to build mostly inland
in the cyclonic flow behind exiting mid-level low to our north.
Isolated showers occurred earlier along the Albemarle Sound but
have failed to produce any measurable rainfall and have removed
PoPs from the afternoon forecast. No other major changes for the
rest of today as high temperatures should be in the low/mid 70s
with dewpoints in the pleasant 40s to lower 50s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
As of 345 AM Tue...Quiet evening in store as the upper trough
shifts east through the day and high pressure continues to build
in. Mainly clear skies forecast this evening with lows dipping
into the mid to upper 40s, low 50s for the Outer Banks.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 4 AM Tue...Dry and much cooler weather expected through
mid week, then generally dry with a building heat wave through
this coming weekend.
Wednesday...Hts/thicknesses bottom out on Wed with upr trough
axis swinging through Eastern CONUS. Very pleasant conditions
expected under NW flow sfc and aloft bringing dry conditions as
TD's will continue in the 40s. Low lvl thickness vals on par
with cooler MET/ECM MOS guide with highs in the 70-75 degree
range most places, with some 60s on the OBX.
Continued cool overnight Wed night with good radiational cooling
conditions once again. Sided with more reasonable ECM/MET MOS in
lows around 50 interior, to mid/upr 50s immediate coast.
Thursday...A large diurnal turnaround in temps expected on Thu
as flow becomes SW and hts/thicknesses rise with high pres
sliding east and off the coast. Highs near climo in the upr
70s/low 80s interior with mid 70s beaches. Lows Thu night
accordingly much warmer, with near 60 inland to mid/upr 60s
coast as dewpoints will be on the rise.
Friday through Monday...High pressure and upper ridging is
progged to build in late in the week and over the weekend
bringing generally dry weather and very warm to hot weather.
14/00Z global model suite in better agreement this period,
keeping a sfc cold front sagging south into the region just
north of E NC. This means an increase in temps from prev fcst,
with highs expected to rise to well above climo, generally
around 90 interior, with 80s on the beaches. Lows will be
correspondingly warm and humid, with 65-70 expected overnight.
Still not out of the question that the front could actually push
through the region, as some ensemble spread remains amongst ECM
members for next weekend. Subsidence aloft will generally
suppress convective development, and only have a silent 20% pop
in fcst this weekend should a stray seabreeze shower or storm
develop.
&&
.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
Short Term /through 18Z Wednesday/...
As of 110 PM Tuesday...Scattered cumulus continue to build
inland, but all ceilings are now in the VFR range at 4000 feet
or better. Isolated showers have ended over northern areas and
expected a dry afternoon. The remainder of the forecast through
18Z Wednesday should be VFR as temp/dewpoint spreads and light
winds should prevent fog formation tonight and only fair weather
cumulus and some cirrus are expected.
Long Term /Wednesday through Saturday/...
As of 4 AM Tue...VFR mainly SKC through the period. High
pressure builds into the area through the rest of the week with
light winds expected no higher than around 15 kt. Some chances
for light fg/br by the weekend as humidity values will be on
the rise.
&&
.MARINE...
Short Term /through Tonight/...
As of 115 PM Tuesday...Some of the higher-resolution guidance,
especially the ARW, continue to indicate a decent surge behind
exiting upper level low and shortwave moving away tonight. Will
likely see frequent gusts of 25-30 knots overnight over all
area waters and have issued a SCA from 02z-14z, for a brief
window of SCA winds. Seas look to top out at 5 feet at this
time, but will update after the new run of the local SWAN/NWPS
model on the next update. For the rest of this afternoon, winds
should mostly be 10 knots or less with seas 2-4 feet.
Long Term /Wednesday through Saturday/...
As of 4 AM Tue...High pressure builds into the area through mid
week. The winds diminish to less than 10 kt and seas subsiding
to 2-4 ft northern waters and 1-3 ft southern waters on Wed as
high pres builds into the area. The high becomes centered
offshore Thu and Fri with SW to W winds around 15 kt or less
with seas around 2-4 ft. Could see some marginal SCA winds/seas
develop by Fri evening and this weekend as gusty SW winds
develop with tightening thermal gradient due to hot weather
inland and cooler ocean temps.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 10 PM this evening to 10 AM EDT
Wednesday for AMZ131-135>137-150-152-154-156-158-230-231.
&&
SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...MS
LONG TERM...TL
AVIATION...CTC/TL
MARINE...CTC/TL/MSHazardous weather outlook, May 14, 3:04 AM EST, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
404 AM EDT Tue May 14 2019
NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-150815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
404 AM EDT Tue May 14 2019
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 14, 6:49 AM EST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
749 AM EDT TUE MAY 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 AM HAIL SWAN QUARTER FERRY TERM 35.40N 76.32W
05/13/2019 E1.00 INCH HYDE NC CO-OP OBSERVER
REPORTED AT 748 OYSTER CREEK ST,
SWANQUARTER, NC 27885.
&&Local storm report, May 14, 6:52 AM EST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
752 AM EDT TUE MAY 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL SWAN QUARTER FERRY TERM 35.40N 76.32W
05/13/2019 E1.00 INCH HYDE NC CO-OP OBSERVER
CORRECTS PREVIOUS HAIL REPORT FROM SWAN
QUARTER FERRY TERMINAL. REPORTED AT 748
OYSTER CREEK ST, SWANQUARTER, NC 27885.
&&Local storm report, May 14, 6:55 AM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
755 AM EDT TUE MAY 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1209 PM TSTM WND DMG 2 NNE BEARGRASS 35.79N 77.11W
05/13/2019 MARTIN NC 911 CALL CENTER
MARTIN COUNTY 911 CENTER REPORTS TREES DOWN
ON THE 2500 BLOCK OF PRICE ROAD.
0530 PM TSTM WND GST 1 E FRISCO 35.23N 75.62W
05/13/2019 M48 MPH DARE NC ASOS
KHSE REPORTED A 42 KNOT WIND GUSTS.
0435 PM HAIL SWAN QUARTER FERRY TERM 35.40N 76.32W
05/13/2019 E1.00 INCH HYDE NC CO-OP OBSERVER
CORRECTS PREVIOUS HAIL REPORT FROM SWAN
QUARTER FERRY TERMINAL. REPORTED AT 748
OYSTER CREEK ST, SWANQUARTER, NC 27885.
1225 PM HAIL 2 SSE WESTOVER 35.88N 76.66W
05/13/2019 E0.70 INCH WASHINGTON NC CO-OP OBSERVER
0407 PM HAIL BAYVIEW FERRY TERMINAL 35.43N 76.74W
05/13/2019 E1.75 INCH BEAUFORT NC DEPT OF HIGHWAYS
1210 PM TSTM WND DMG 3 NE BEARGRASS 35.80N 77.10W
05/13/2019 MARTIN NC EMERGENCY MNGR
MARTIN COUNTY EM REPORTED TREES DOWN ON A
HOUSE IN THE 3500 BLOCK OF BEAR GRASS RD.
1208 PM TSTM WND DMG 2 NNW BEARGRASS 35.80N 77.14W
05/13/2019 MARTIN NC EMERGENCY MNGR
MARTIN COUNTY EM REPORTED TREES DOWN ON THE
3600 BLOCK OF BAILEY RD. THE TOPS OF SOME
TREES WERE TWISTED OFF IN THE AREA AS WELL.
0250 PM HAIL CASTORIA 35.53N 77.68W
05/13/2019 E1.75 INCH GREENE NC LAW ENFORCEMENT
.
0250 PM HAIL BULL HEAD VFD 35.53N 77.79W
05/13/2019 E1.75 INCH GREENE NC LAW ENFORCEMENT
.
1205 PM TSTM WND DMG 1 NE WILLIAMSTON 35.86N 77.05W
05/13/2019 MARTIN NC PARK/FOREST SRVC
FENCING AND TREE LIMBS DOWN.
1202 PM HAIL 4 N WILLIAMSTON 35.91N 77.07W
05/13/2019 M1.75 INCH MARTIN NC PARK/FOREST SRVC
MEMBER OF THE NC WILDLIFE COMMISSION WAS ON
A TRACTOR NORTH OF WILLIAMSTON WHEN HE
OBSERVED QUARTER TO GOLFBALL SIZED HAIL.
0345 PM HAIL 5 SSE CHOCOWINITY 35.44N 77.05W
05/13/2019 E1.00 INCH BEAUFORT NC PUBLIC
PUBLIC REPORTED QUARTER SIZE HAIL ON HIGHWAY
33 NEAR NEAR SOUTHSIDE HIGH SCHOOL.
0342 PM HAIL 5 SSE CHOCOWINITY 35.45N 77.05W
05/13/2019 E1.00 INCH BEAUFORT NC PUBLIC
REPORTED AT 5703 NC-33, CHOCOWINITY, NC
27817.
0340 PM HAIL 3 SSE CHOCOWINITY 35.47N 77.07W
05/13/2019 E1.00 INCH BEAUFORT NC PUBLIC
REPORTED AT 3603 NC-33, CHOCOWINITY, NC.
0335 PM HAIL 4 SSW CHOCOWINITY 35.46N 77.12W
05/13/2019 E1.75 INCH BEAUFORT NC PUBLIC
GOLF BALL SIZE HAIL REPORTED AT A BUSINESS
JUST SOUTH OF HACKNEY.
0310 PM HAIL 2 ESE AYDEN 35.46N 77.39W
05/13/2019 E0.70 INCH PITT NC PUBLIC
REPORTED AT 4343 AYDEN GOLF CLUB RD, AYDEN
NC.
0301 PM HAIL 3 N SNOW HILL 35.49N 77.67W
05/13/2019 E0.70 INCH GREENE NC PUBLIC
REPORTED AT 485 MIDDLE SCHOOL RD, SNOW HILL.
1257 PM HAIL 2 SW CRESWELL 35.84N 76.42W
05/13/2019 E0.70 INCH WASHINGTON NC PUBLIC
REPORTED AT 74 OLD CHERRY RD, CRESTWELL, NC.
1247 PM HAIL 3 NNW PHELPS LAKE 35.82N 76.51W
05/13/2019 E1.00 INCH WASHINGTON NC PUBLIC
REPORTED AT 347 SHORE DR, CRESTWELL, NC.
1234 PM HAIL 2 W ROPER 35.87N 76.66W
05/13/2019 M1.75 INCH WASHINGTON NC PUBLIC
GOLF BALL SIZED HAIL REPORTED AT THE VERNON
G JAMES RESEARCH CENTER WEST OF ROPER.
1207 PM HAIL 2 NW WILLIAMSTON 35.87N 77.08W
05/13/2019 E1.25 INCH MARTIN NC PUBLIC
PUBLIC REPORTED HALF-DOLLAR SIZED HAIL
NORTHWEST OF WILLIAMSTON. TIME BASED ON
RADAR.
0348 PM HAIL 4 NNW COX CROSSING 35.42N 76.98W
05/13/2019 M1.75 INCH BEAUFORT NC TRAINED SPOTTER
SPOTTER SENT US A PICTURE SHOWING THE ACTUAL
HAIL SIZE.
0342 PM HAIL 2 NNE WILMAR 35.43N 77.13W
05/13/2019 E1.00 INCH BEAUFORT NC TRAINED SPOTTER
TRAINED SPOTTER REPORTED QUARTER SIZE HAIL
NEAR THE INTERSECTION OF CHANDLER RD AND
HIGHWAY 17.
0335 PM HAIL 3 NW WILMAR 35.42N 77.18W
05/13/2019 E1.00 INCH BEAUFORT NC TRAINED SPOTTER
TRAINED SPOTTER REPORTED DIME TO QUARTER
SIZE HAIL COVERING THE GROUND.
0306 PM HAIL 3 NNE ORMONDSVILLE 35.52N 77.53W
05/13/2019 E0.88 INCH GREENE NC TRAINED SPOTTER
A SPOTTER REPORTED NICKEL SIZE HAIL IN THE
WILLOW GREEN AREA OF GREENE COUNTY.
1152 AM HAIL 1 W HAMILTON 35.94N 77.23W
05/13/2019 E1.50 INCH MARTIN NC TRAINED SPOTTER
SPOTTER REPORTED QUARTER TO PING PONG BALL
SIZE HAIL NEAR HAMILTON. TIME BASED ON
RADAR.
&&Local storm report, May 14, 8:57 AM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
957 AM EDT TUE MAY 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 3 ENE FAIRFIELD 35.55N 76.18W
05/13/2019 E0.70 INCH HYDE NC PUBLIC
&&Local storm report, May 14, 9:01 AM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1001 AM EDT TUE MAY 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 3 ENE FAIRFIELD 35.55N 76.18W
05/13/2019 E0.70 INCH HYDE NC CO-OP OBSERVER
CORRECTS PREVIOUS HAIL REPORT FROM 3 ENE
FAIRFIELD.
&&Rip Current, West Carteret
- When
- May 14, 12:45 PM EST
- Where
- West Carteret forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 34.864, -76.532 (the zone’s center; the record gives no point)
Two swimmers were swept out in a rip current near Oceanana Pier on Atlantic Beach Tuesday afternoon (5/14). Emergency personnel responded and pulled the victims from the water and transported them to the hospital, where they later died.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Texas, May 14, 2019$26,000 · 1.75 in hail · 5 events
- Hail in Missouri, May 14, 20192.5 in hail · 21 events
- Hail and Damaging Winds in Montana, May 14, 20191.75 in hail · 6 events
- Damaging Winds in Florida, May 14, 201956 kt wind · 4 events
- Hail in Iowa, May 14, 20191.5 in hail · 3 events
- Hail in Missouri, May 14 to 15, 20191 in hail · 3 events
- Damaging Winds in Florida, May 14, 2019$3,000 · 50 kt wind · 2 events
- Waterspouts in Gulf of Mexico, May 14, 20192 events
- Damaging Winds in Idaho, May 14, 201951 kt wind · 2 events
- Hail in Kansas, May 14, 20191 in hail · 2 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 14, 20191 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 14, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814162.